Results 1 to 8 of 8

Thread: T1 ASIA D looking for ideas on managing rehab fatigue

  1. #1

    T1 ASIA D looking for ideas on managing rehab fatigue

    Hi All,

    Been lurking a while, thanks to everyone who has posted here and thanks to the admins for hosting this.

    I have a non-traumatic incomplete injury between T5-T7 (and presumably higher also). Damage occurred over the course of at least a decade (I can now see that I had symptoms when I was 24 - currently 40), finally diagnosed and (hopefully) fixed last September. So now trying to figure out how much of walking/running I can get back (I assume bowels/bladder will always be messed up). My biggest blocker though is the full body fatigue I get after a day or two of PT. It isn't muscle fatigue, it is I-can't-even-read-to-my-three-year-old fatigue.

    I also wrote a bunch on my blog about things I'm trying to track to better understand it: https://greg.blog/2018/06/15/relearn...walk-at-forty/

    I'm currently hoping it is due to sleep apnea (just got a machine), but if that doesn't solve it then I'm probably starting some anti-depressant. BTW, taking 900mg Gabapentin, 3mg Tizanidine, 0.4mg Flomax (and a cocktail of vitamins) all at night. Some of the past fatigue was definitely due to when I was taking meds at other times of the day.

    Thanks for any ideas anyone has.
    - Greg
    T1 ASIA D Non-Traumatic. About a third of my spinal cord from T5-T7 is dead caused by an arteriovenous fistula interrupting blood flow over the course of at least a decade.

  2. #2
    I can't really speak to the effects of your injury or your medications, which I'm sure have an effect on the fatigue you're experiencing (what I'd call CNS fatigue). However, for anyone, proper sleep and nutrition play a big role in perceived energy levels. Obviously you have an eye on your sleep patterns -- how's your nutrition?
    Co-founder & CTO of MYOLYN - FES Technology for People with Paralysis - Empowering People to Move

  3. #3
    Get rid of the Tizanidine. That crap knocked me sleepy for an hour after I took it. Dont remember the dose, but it made a big difference when I stopped taking it. Still use Baclofen for spasticity, and that does make me tired if not active. But at least I can function at work on it, which I couldn't do wit Tizanidine.

  4. #4
    Nutrition is pretty good overall. Lots of fruits and veggies. I'm mostly vegetarian except when I go out to eat. And ya, I'd agree and call it CNS Fatigue also, just wasn't sure how common of a term that is. Did gain a significant amount of weight in the last year due to inactivity (up from ~190 to 205-210, and I'm about 6'1"). Could be part of it I suppose, but seems minor relative to other things.

    I originally tried Baclofen rather than Tizanidine, but then had some crazy anxiety that was waking me up in the middle of the night and unable to fall back asleep. Was also at the time when I was trying to get everything diagnosed, so may have been more related to that. Also I now suspect that the sleep apnea was probably what was really waking me up, and maybe the Baclofen just exacerbated it. Tough to just drop the Tizanidine without a replacement though because I can't sleep well with the amount that my legs end up twitching. I am taking it all at night also, so it tiring me out is actually good, has been helping me fall asleep somewhat.

    That's helpful to know that it was making you more tired though, since I've wondered if I actually could handle Baclofen once I figure out the sleep apnea.

    Sigh... so many things to experiment with.
    T1 ASIA D Non-Traumatic. About a third of my spinal cord from T5-T7 is dead caused by an arteriovenous fistula interrupting blood flow over the course of at least a decade.

  5. #5
    Quote Originally Posted by gibrown View Post
    Tough to just drop the Tizanidine without a replacement though because I can't sleep well with the amount that my legs end up twitching. I am taking it all at night also, so it tiring me out is actually good, has been helping me fall asleep somewhat.
    Have you tried to manage your spasticity through stretching, exercise, etc., instead of just medications? In my experience, that's one of the most frequently reported benefits of using an FES bike -- reduced spasticity without medications which leads to better sleep at night, especially if the exercise is done at the end of the day.
    Co-founder & CTO of MYOLYN - FES Technology for People with Paralysis - Empowering People to Move

  6. #6
    Many of my clients use medical marijuana for spasticity management. Have you tried that?

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  7. #7
    I found that Tizanidine, even though it helped me fall asleep, gave me inefficient sleep because my brain/dreams were so active. It was like my body was asleep but my mind was still buzzing. Trazodone had a similar effect but never really got me to sleep. I started Ambien a couple months ago and it's been the best option so far. I still wake up with spasms throughout the night but when I am asleep it feels more restful. I don't wake up groggy like I do when I use Benadryl to help sleep.

    Every time I move on the bed I'll spaz and then the entire bed shakes like an earthquake. Dogs and wife are used to it now though. Baclofen messes up my stomach too much. I'd love to go the route of medical marijuana but I can't because of my job.

    Recently I had a coworker I hadn't seen in years come in with his service dog. He needs a cane to walk and has bad balance, nerve pain, some foot drop. It is a 190 lb English mastiff that has been trained that if he falls, he falls to his knees then on the dog and the dog is so freaking big it can help him stand back up. So he has a really robust harness he holds on to when he walks. It also knows how to help him going up/down stairs. Might be something to consider.

  8. #8
    The other thing that the Tizanidine has completely eliminated (which I should have mentioned) is me coming close to falling. Last year I came close at least a hundred times. Often while on stairs. I did fall once (just standing at my desk). Once I started the Tizanidine the leg twitching that was causing me to almost fall went away and I'm reasonably stable now (especially with the addition of knee braces).

    Marijuana is an interesting option I haven't explored that much yet. I've typically had reasonably strong reactions when I've tried it in the distant past, but I'm in Colorado, so probably pretty easy to now find something that is consistent. Does seem like something I should try eventually.

    Stretching didn't seem to do that much for nerve pain or spasticity. I'd love to do more exercise, but it has just been ramping up the fatigue when I do, and in general the more fatigue, the more spasticity rather than less. More exercise seems to always result in more twitching. That said I've never tried an FES bike, or much biking recently. Just walking and a few tries at running, and the more of those I do, the more spasticity.

    Also, new info, I may have
    Non-Alcoholic Fatty Liver Disease (my ALT is elevated to 82-88, others seem to be normal though). In 2012 it was 31. Waiting on ultrasound and other test results. That could maybe be part of the fatigue also. From what I understand this typically is not the case with SCI, but when I went Googling, I immediately found http://europepmc.org/articles/PMC5102293/ which is kinda interesting because I have also had pretty messed up hormones for many years due to a pituitary tumor that I had surgically removed in 2004. But by 2012 I had figured most of that out and my hormone levels were in the normal ranges and I think have stayed there.

    I've also wondered if this could be some side effect of the meds though I think the fatigue started before I was really taking any of my current meds.

    Appreciate all of the ideas. This is very helpful, thanks.
    T1 ASIA D Non-Traumatic. About a third of my spinal cord from T5-T7 is dead caused by an arteriovenous fistula interrupting blood flow over the course of at least a decade.

Similar Threads

  1. Replies: 16
    Last Post: 09-20-2011, 08:44 PM
  2. Russia claims to moved people from Asia A to Asia C
    By Lazycreation23 in forum Cure
    Replies: 2
    Last Post: 08-10-2008, 01:50 PM
  3. Replies: 17
    Last Post: 10-27-2007, 12:35 PM
  4. inpatient/acute rehab to future rehab
    By momo3 in forum New SCI
    Replies: 9
    Last Post: 04-18-2007, 01:48 PM
  5. Replies: 1
    Last Post: 11-19-2003, 11:09 AM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •